Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 2013, 6:45 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2013, 6:45 PM MDT (00:45 UTC)
- Expired
- Jul 28, 2013, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:49 PM MDT | FLASH FLOOD | Hildale, UT | WATER MOVING SIX TO EIGHT INCH ROCKS DOWN SR-59 BETWEEN MILEPOSTS 4 AND 5 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -175 m²/s²
- 0-3 km storm-relative helicity
- -148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
424 WGUS55 KSLC 290045 FFWSLC UTC053-290345- /O.NEW.KSLC.FF.W.0041.130729T0045Z-130729T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 645 PM MDT SUN JUL 28 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN UTAH * UNTIL 945 PM MDT * AT 638 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM ALONG HIGHWAY 59 NEAR HILDALE. 6 TO 8 INCH DIAMETER ROCKS WERE REPORTED BEING WASHED DOWN HIGHWAY 59 DUE TO HEAVY RAINFALL. * THE STORM PRODUCING FLASH FLOODING WILL IMPACT THE COMMUNITY OF HILDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3708 11300 3700 11296 3700 11313 3708 11312 $$ MPS
2 follow-up statements
911 WGUS75 KSLC 290158 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 758 PM MDT SUN JUL 28 2013 UTC053-290345- /O.CON.KSLC.FF.W.0041.000000T0000Z-130729T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 758 PM MDT SUN JUL 28 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... TRAINED WEATHER SPOTTERS EARLIER REPORTED WATER AND ROCKS UP TO 8 INCHES IN DIAMETER WASHING ACROSS HIGHWAY 59 NEAR HILDALE. THUNDERSTORMS HAVE WEAKENED ACROSS THIS AREA...HOWEVER EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL WILL LIKELY CONTINUE TO PRODUCE FLASH FLOODING THROUGH LATE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3708 11300 3700 11296 3700 11313 3708 11312 $$ MPS
801 WGUS75 KSLC 290341 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 941 PM MDT SUN JUL 28 2013 UTC053-290350- /O.EXP.KSLC.FF.W.0041.000000T0000Z-130729T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 941 PM MDT SUN JUL 28 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... HEAVY RAINFALL HAS ENDED NEAR THE HILDALE AREA AND ADDITIONAL FLASH FLOODING DOES NOT APPEAR IMMINENT...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WATCH REMAINS IN EFFECT...AND ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE OVERNIGHT HOURS. LAT...LON 3708 11300 3700 11296 3700 11313 3708 11312 $$ MPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:41 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 3:41 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SUN JUL 28 2013
.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION THROUGH
TONIGHT. THE FORECAST AREA WILL SEE A DRYING TREND TOMORROW
THROUGH MIDWEEK. MOISTURE WILL RETURN TO SOUTHEAST UTAH BEGINNING
THURSDAY.
&&
.DISCUSSION...WEST TO WNW FLOW OVER THE FORECAST AREA THIS
AFTERNOON. A VERY MOIST AIRMASS REMAINS IN PLACE...WITH PWS AROUND
AN INCH OVER NORTHERN UTAH AND PERHAPS IN EXCESS OF 1.2 INCHES
OVER SOUTHERN UTAH. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WITH
THE ASSISTANCE OF DAYTIME HEATING...MOST NUMEROUS WITH THE BEST
MOISTURE OVER SOUTHERN UTAH. HOWEVER...COVERAGE IS AT LEAST
SCATTERED OVER MUCH OF THE AREA. HEAVY RAIN HAS BEEN THE PRIMARY
THREAT FOR THUNDERSTORMS...THOUGH SOME STRONG WINDS HAVE BEEN
REPORTED AS WELL.
PRIMARY THREAT OF CONVECTION IS THROUGH THE EARLY EVENING.
HOWEVER...ALL MODELS INDICATE THAT A RATHER WEAK SHORTWAVE WILL
CROSS CENTRAL UTAH OVERNIGHT. THOUGH THEY DISAGREE ON THE PATH OF
THE WAVE AND THEREFORE THE AREA OF BEST CONVECTIVE THREAT...IT
SEEMS THAT THE POTENTIAL FOR PRECIP WILL CONTINUE INTO THE
OVERNIGHT HOURS.
A DRYING TREND WILL BEGIN TOMORROW AS THE FLOW BECOMES MORE
SOUTHWESTERLY BEHIND A TROUGH EXITING IDAHO. DRIER AIR WILL
INITIALLY MOVE INTO SOUTHERN UTAH BY TOMORROW
AFTERNOON...SPREADING ACROSS THE ENTIRE FORECAST AREA TUESDAY AND
WEDNESDAY. SO CONVECTION COULD STILL BE A PROBLEM OVER NORTHERN
AND CENTRAL UTAH TOMORROW AFTERNOON SO HAVE KEPT SOME SCATTERED
POPS IN. TEMPERATURES WILL WARM THROUGH MIDWEEK AS HIGH PRESSURE
BUILDS...WITH MAXES RUNNING AROUND CLIMO OR A FEW DEGREES ABOVE.
EC/GFS BOTH INDICATE MOISTURE WILL RETURN TO SOUTHEAST UTAH
BEGINNING THURSDAY AS A PACIFIC NORTHWEST TROUGH MOVES ONSHORE.
12Z RUNS HAVE COME INTO BETTER AGREEMENT WITH THE TRACK OF THIS
TROUGH...MOVING IT INTO IDAHO AND MONTANA BY SATURDAY...WELL NORTH
OF THE AREA. THIS WOULD KEEP MOISTURE OVER THE EASTERN HALF OF
UTAH THROUGH AT LEAST FRIDAY. EC IS A BIT QUICKER WITH DRYING ON
THE WEEKEND AS IT IS FASTER WITH THE TRACK OF THE TROUGH AND MOVES
DRIER AIR ON SATURDAY. IN THE LATEST GFS...THIS DRYING WOULD NOT
OCCUR UNTIL SUNDAY. REGARDLESS...HAVE LEFT SOME POPS IN THROUGH
SUNDAY TO ACCOUNT FOR THE PROGGED INCREASE IN MOISTURE.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE TAF PERIOD. SHOWERS OR THUNDERSTORMS WILL IMPACT THE TERMINAL
WITH GUSTY ERRATIC WINDS AND BRIEF HEAVY RAIN FROM TIME TO TIME
THROUGH 02Z. OTHERWISE SOUTH WINDS AT THE MOMENT ARE EXPECTED TO
SHIFT BACK TO THE NORTHWEST AFTER 22Z AND THEN RETURN TO THE
SOUTHEAST AFTER 03Z.
&&
.FIRE WEATHER...A VERY MOIST AIRMASS ACROSS THE REGION WILL SUPPORT
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH TONIGHT. THERE
IS A GOOD CHANCE OF A WETTING RAINFALL WITH LOCALLY HEAVY RAINFALL
BEING A THREAT. LIGHTNING AND LOCALLY GUSTY/ERRATIC WINDS WILL ALSO
BE A THREAT WITH STRONGER ACTIVITY. HUMIDITY LEVELS WILL BE
HIGH...WHILE AFTERNOON CLOUD COVER CONTINUES TO TAKE THE EDGE OFF
THE HEAT ACROSS THE AREA.
A SIGNIFICANT PATTERN SHIFT IS FORECAST NEXT WEEK. THE WEATHER WILL
TREND DRIER AND WARMER DURING THE EARLY PORTION OF THE WEEK WITH
THUNDERSTORMS BECOMING ISOLATED AND MORE ALIGNED ALONG THE HIGHER
TERRAIN. BY MID WEEK...CRITICAL FIRE WEATHER CONDITIONS WILL BECOME
A THREAT AS SOUTHWEST WINDS INCREASE AHEAD OF A LARGE TROUGH
DEVELOPING ACROSS THE WESTERN CONUS. WITH THE INCREASE OF SOUTHWEST
WINDS...HUMIDITY VALUES OF 10-15 PERCENT AND HOT TEMPERATURES WILL
BE COMMON IN THE VALLEYS MID TO LATE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ004-008-010-012>016-019>021-517-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 28, 6:29 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 629 AM MDT SUN JUL 28 2013 UTZ001>016-019>021-517-518-WYZ021-291230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 629 AM MDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ACROSS THE OUTLOOK AREA TODAY THROUGH THIS EVENING. SOME OF THE STORMS WILL CONTINUE THROUGH TONIGHT MAINLY ACROSS THE NORTH. HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS...ALONG WITH A THREAT OF FLASH FLOODING. THE AREAS MOST LIKELY TO RECEIVE HEAVY RAIN WOULD BE PORTIONS OF SOUTHERN AND EASTERN UTAH...BUT IT IS POSSIBLE ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ON MONDAY WITH STORMS PRIMARILY OVER NORTHERN AND CENTRAL PORTIONS OF THE AREA. STORMS ARE STILL POSSIBLE ACROSS THE SOUTH MONDAY AS WELL BUT THESE WOULD TEND TO BE WEAK AND ON THE DRY SIDE AS DRIER AIR STARTS TO SPREAD IN FROM THE SOUTHWEST. THIS DRYING TREND WILL CONTINUE THROUGH MID WEEK BRINGING MOST OF THE THUNDERSTORM ACTIVITY TO AN END. SOME MOISTURE COULD RETURN TO SOUTHEASTERN PORTIONS OF THE AREA STARTING THURSDAY BRINGING A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS WHILE THE NORTHWEST STAYS DRY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 28, 3:14 PM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 314 PM MDT SUN JUL 28 2013 UTZ001-002-006-007-282200- CACHE VALLEY/UTAH PORTION UT-NORTHERN WASATCH FRONT UT-WASATCH MOUNTAIN VALLEYS UT-WASATCH MOUNTAINS I-80 NORTH UT- 314 PM MDT SUN JUL 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CACHE...EXTREME NORTHWESTERN DAVIS...WESTERN WEBER...EASTERN BOX ELDER AND EXTREME WESTERN RICH COUNTIES UNTIL 400 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG WINDS WELL REMOVED FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM LOGAN TO 18 MILES WEST OF CORINNE...AND MOVING SOUTHEAST AT 25 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED AS THE WINDS CONTINUE SOUTHWARD FROM LOGAN. * LOCATIONS IMPACTED INCLUDE... COLLEGE WARD... MILLVILLE... NIBLEY... PROVIDENCE AND WELLSVILLE... CORINNE AND HYRUM... BRIGHAM CITY... AVON... MANTUA RESERVOIR... PARADISE AND PERRY... AVON AND WILLARD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4143 11146 4111 11231 4157 11245 4186 11173 TIME...MOT...LOC 2114Z 334DEG 21KT 4174 11179 4148 11244 ROGOWSKI
Special weather statement, Jul 28, 5:02 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SUN JUL 28 2013
UTZ005-290015-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
502 PM MDT SUN JUL 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX ELDER AND TOOELE
COUNTIES UNTIL 615 PM MDT...
AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
BLACK PINE TO 15 MILES NORTH OF KNOLLS TO 24 MILES SOUTH OF
WENDOVER...AND MOVING EAST AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
GUNNISON ISLAND... KNOLLS AND LAKESIDE...
GOLDEN SPIKE HISTORIC SITE AND PROMONTORY...
CLIVE AND GOLDEN SPIKE HISTORIC SITE...
DELLE AND HAT ISLAND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4192 11249 4179 11248 4191 11244 4186 11221
4183 11220 4164 11236 4179 11239 4177 11249
4126 11239 4107 11250 4085 11231 4077 11233
4077 11264 4062 11258 4018 11339 4032 11407
4054 11406 4095 11331 4201 11299
TIME...MOT...LOC 2302Z 286DEG 25KT 4191 11290 4093 11319
4041 11415
ROGOWSKISpecial weather statement, Jul 28, 6:10 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT SUN JUL 28 2013
UTZ013-021-290100-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SAN RAFAEL SWELL UT-
610 PM MDT SUN JUL 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND WESTERN
SAN JUAN COUNTIES UNTIL 700 PM MDT...
AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HITE MARINA TO 9
MILES NORTH OF TICABOO...AND MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED
ACROSS NORTHERN PORTIONS OF LAKE POWELL...FROM ROUGHLY BULLFROG
NORTH TO HITE MARINA.
CHOPPY WATERS CAN BE EXPECTED WITH THESE STORMS ON LAKE POWELL.
BOATERS ARE ENCOURAGED TO MOVE TO SAFE HARBOR UNTIL THESE STORMS
PASS.
* LOCATIONS IMPACTED INCLUDE...
LAKE POWELL
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3784 11027 3784 11032 3778 11032 3760 11047
3760 11051 3753 11052 3755 11068 3798 11040
3790 11023
TIME...MOT...LOC 0009Z 303DEG 17KT 3791 11032 3772 11064
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:10 PM MDT | Special Weather Statement | SLC | 50 min | |
| Jul 28, 9:50 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Jul 29, 2:30 PM MDT | Special Weather Statement | SLC | Wayne | 30 min |
| Jul 29, 2:42 PM MDT | Special Weather Statement | SLC | Juab, Millard | 93 min |
| Jul 29, 3:11 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 79 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.